Wayne McFadyen wants synthetic cannabis users to stop
smoking after seeing its effects on his son. Photo by
A Dunedin father says he was tossed around his house
''like paper'' by his son trying to go cold turkey from the
synthetic cannabis product, K2.
Wayne McFadyen has a simple message for people smoking
''Stop smoking that s***.''
His 24-year-old son is in Wakari hospital, sedated and in
isolation following a psychotic episode earlier this week.
Mr McFadyen contacted the Otago Daily Times following
the incident, as ''I have to do something, otherwise it falls
on deaf ears''.
His son smoked K2 for a month, developing a two-packet-a-day
habit, but decided to go cold turkey after seeing the effects
it was having on friends, Mr McFadyen said.
''His thinking and behaviour just went haywire.
''He couldn't control himself and ran around our house at a
hundred miles per hour, would jump up, and be crying `help me
Dad, help me Dad'.
''That was pretty heartbreaking.''
His son also felt suicidal, could not eat or sleep, attacked
a neighbour, and repeatedly head-butted a garage, Mr McFadyen
''I am 148kg and he would be lucky if he was 70kg, but he was
throwing me around like a bit of paper.
''I haven't seen anything like it.''
His son was admitted to the care of mental health authorities
after his wife made a call to St John, and police were called
to assist because of safety concerns.
Mr McFayden said police had called the family several weeks
before, after his son was found with a mate, stoned on K2 in
a car covered in vomit.
Mr McFadyen said young people seemed to smoke it for a brief
buzz, and the ''fact the cops can't touch them because it is
''I know people who smoke dope who don't do this sort of
''Maybe they should legalise marijuana and get rid of this
As for retailers of synthetic cannabis, ''they should smoke
it solidly for four hours and see what they think about
His son, who he said has ADHD, but was not on any medication,
would now spend at least the next week in hospital for
''You know what he said to me? - I am dying from the inside,
Dad, I am dying from the inside.''
Dunedin-based toxicologist Dr Leo Schep, of the National
Poisons Centre, said psychotic episodes was ''one of the
major symptoms we note with users'', along with paranoia, and
He was also aware of five recorded instances of renal
failure, and one case of a first-time user becoming a
''We are also starting to believe there may be long-term
effects. It is scary stuff.''